Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 79, NWS New Orleans, LA

May 13, 20114 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 13, 2011, 8:20 PM CDT for 4 parishes in Louisiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 8:20 PM CDT (01:20 UTC)
Expired
May 13, 2011, 9:00 PM CDT
In force
40 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA

What was reported inside it

TimeReportWhereRemark
May 13, 8:45 PM CDTTSTM WND DMG3 N Greenwell Spring, LAPUBLIC REPORT OF TREES DOWN ACROSS THE ROAD ON GREENWELL SPRINGS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1147 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS54 KLIX 140120
SVRLIX
LAC033-037-063-091-140200-
/O.NEW.KLIX.SV.W.0079.110514T0120Z-110514T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
820 PM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF ZACHARY...
  SOUTHERN EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  NORTHWESTERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  SOUTHWESTERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 900 PM CDT

* AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND   
  STRONG WIND GUSTS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR        
  SLAUGHTER...OR ABOUT 4 MILES NORTHEAST OF ZACHARY...AND MOVING     
  EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRIDE
  AND WATSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3075 9070 3051 9078 3066 9122 3083 9116
TIME...MOT...LOC 0119Z 287DEG 15KT 3072 9109

$$

95/DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:36 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 13, 3:36 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT FRI MAY 13 2011

.SHORT TERM...
SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS OVER EAST PORTION
OF THE FORECAST AREA EAST OF I-55 CONTINUES TO MOVE EASTWARD AS UPPER
VORT LOBE ROTATES EASTWARD AND OUT OF AREA. WILL HOLD ONTO SLIGHT
CHANCE THUNDERSTORMS MOST AREAS INTO THE EVENING WITH LOW END
CHANCE CATEGORY OVER THE MISSISSIPPI COAST. SOME THREAT OF
ISOLATED TO SCATTERED CONVECTION STILL EXISTS INTO EVENING HOURS
AS SURFACE BOUNDARY OVER CENTRAL LOUISIANA FINALLY MOVES THROUGH
REGION. COOLER AND DRIER AIRMASS BEGINS TO MOVE INTO REGION AFTER
MIDNIGHT. RELATIVELY COOL AND DRY WEATHER SHOULD DOMINATE REGION
SATURDAY THROUGH MID WEEK AS UPPER TROUGH REMAINS CENTERED OVER
THE EAST PORTION OF U.S. SEVERAL VORT LOBES ROTATING THROUGH UPPER
TROUGH WILL PROVIDE UPPER SUPPORT TO BRING ADDITIONAL RE ENFORCING
SURFACE AND COOLER DRIER AIR TO MOVE INTO REGION.

LONG TERM...
BOTH ECMWF AND GFS FORECASTING SIGNIFICANT UPPER TROUGH OR CLOSED
LOW TO MOVE INTO THE CO/NM REGION LATE NEXT WEEK WITH SURFACE
CYCLOGENISIS IN THE PLAINS. THIS DEVELOPMENT SHOULD ALLOW
MOISTURE TO STREAM NORTHWARD WITH A CHANCE OF PRECIPITATION LATE
NEXT WEEK.  21

&&

.AVIATION...
ONCE CONVECTION CLEARS EASTERN TERMINALS IN NEXT HOUR OR SO...VFR
CONDITIONS EXPECTED THROUGH THE PERIOD. GUSTY WINDS IN EXCESS OF 20
KNOTS POSSIBLE AT KNEW AFTER COLD FRONTAL PASSAGE AFTER 10Z. 35

&&

.MARINE...
AFTER FRONTAL PASSAGE TONIGHT...OFFSHORE FLOW WILL DOMINATE THE MARINE
AREA THROUGH MID WEEK. THE FRONTAL PASSAGE ACROSS THE GULF WATERS
SATURDAY MORNING WILL BRING AN INCREASE TO MODERATE LEVELS AND
SEAS BUILDING TO 4 FEET IN OUTER WATERS INTO SUNDAY. WILL
INTRODUCE SMALL CRAFT EXERCISE CAUTION LATE TONIGHT INTO SATURDAY
MORNING AS COOL DRY AIR IN NORTHWEST FLOW CREATES GUSTY NORTHWEST
WINDS 15 TO 20 KT. WINDS SHOULD DIMINISH SOMEWHAT SATURDAY
AFTERNOON. A REENFORCING SURGE OF COOLER AIR MAY PROMPT SMALL
CRAFT ADVISORIES MONDAY NIGHT INTO EARLY TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  57  78  54  77 /  20  10  10  10
BTR  60  80  55  80 /  20  10  10  10
ASD  63  81  56  80 /  20  10  10  10
MSY  67  80  61  79 /  20  10  10  10
GPT  65  82  58  80 /  30  10  10  10
PQL  65  82  57  80 /  30  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 13, 6:52 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
652 PM CDT FRI MAY 13 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-150000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
652 PM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE THROUGH TONIGHT. A FEW THUNDERSTORMS COULD BE STRONG
OR SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. STRONG WIND GUSTS
OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO
BE POSSIBLE.

FOLLOWING THE COLD FRONT PASSAGE...WINDS WILL TURN TO THE
NORTHWEST AND INCREASE TO 15 TO 20 KNOTS OVER THE COASTAL WATERS.
AN EXERCISE CAUTION HEADLINE IS IN EFFECT FOR ALL COASTAL WATERS
FROM 10 PM TONIGHT THROUGH 10 AM SATURDAY MORNING.

THE MISSISSIPPI AND ATCHAFALAYA RIVERS REMAIN ABOVE FLOOD STAGE
AT SEVERAL FORECAST POINTS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT REPORTS
OF SEVERE WEATHER SHOULD BE FORWARDED TO THE NATIONAL WEATHER
SERVICE.

95/DM

In the hours before

Local storm report, May 13, 2:28 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 E MCNEIL              30.67N 89.55W
05/13/2011  E1.00 INCH       PEARL RIVER        MS   EMERGENCY MNGR

            QUARTER SIZED HAIL AT THE 16 MILE MARKER ON I-59.

&&

JS
Local storm report, May 13, 2:31 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
231 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             BOGALUSA                30.78N 89.86W
05/13/2011  E0.50 INCH       WASHINGTON         LA   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED IN THE CITY OF
            BOGOLUSA...PLEASANT HILLS AREA.

&&

JS
Local storm report, May 13, 3:18 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TORNADO          BURAS                   29.34N 89.50W
05/13/2011                   PLAQUEMINES        LA   EMERGENCY MNGR

            REPORTED TORNADO IN THE SUNRISE AREA. SHERIFF REPORTED
            SIGN WAS DAMAGED IN FRONT OF THE SOUTH PLAQUEMINES PARISH
            HIGH SCHOOL IN BURAS...HIGHWAY 23.

&&

JS
Local storm report, May 13, 4:26 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
426 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     WATER SPOUT      GRAND ISLE CMAN         29.27N 89.96W
05/13/2011                   JEFFERSON          LA   LAW ENFORCEMENT

            POWER LINES DOWN NEAR THE BRIDGE ON HIGHWAY 1...PART OF A
            ROOF TAKEN OFF OF A CABIN AT THE BRIDGESIDE MARINA.
            WATERSPOUT WENT ASHORE NEAR THE BRIDGE...CROSSED THE
            ISLAND AND THEN MOVED NORTH BACK OVER THE WATER...WAS
            TRACKED BY POLICE FOR 6 MILES.

&&

JS
Special weather statement, May 13, 5:51 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
551 PM CDT FRI MAY 13 2011

LAZ038-040-050-058-060>062-140700-
TANGIPAHOA-ST. TAMMANY-LIVINGSTON-ST. JOHN THE BAPTIST-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-
INCLUDING THE CITIES OF...HAMMOND...PONCHATOULA...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...DENHAM SPRINGS...WALKER...
LAPLACE...RESERVE...DESTREHAN...NORCO...METAIRIE...KENNER...
NEW ORLEANS
551 PM CDT FRI MAY 13 2011

...LAKE PONTCHARTRAIN WATER LEVELS EXPECTED TO RISE DUE TO BONNET
CARRE SPILLWAY OPENING...

LAKE PONTCHARTRAIN WATER LEVELS ARE EXPECTED TO BECOME ELEVATED
APPROXIMATELY 1 TO 2.5 FEET ABOVE NORMAL DURING THE NEXT WEEK DUE
TO THE OPENING OF THE BONNET CARRE SPILLWAY...WHICH DIVERTS WATER
FROM THE MISSISSIPPI RIVER INTO THE LAKE. THE FORECAST OF ELEVATED
WATER LEVELS IS BASED ON ANALYSIS OF TIDE GAGES AROUND LAKE
PONTCHARTRAIN DURING SEVERAL PREVIOUS OPENINGS OF THE SPILLWAY
SINCE THE 1970S.

CURRENT TIDE LEVELS ARE NEAR NORMAL ACROSS MOST OF THE LAKE...BUT
SLIGHT INCREASES HAVE ALREADY BEEN NOTED AT SOME OF THE GAGES.

CURRENT REPRESENTATIVE READINGS INCLUDE:
COE MANDEVILLE TIDE GAGE 1.00 FT NAVD88
COE WEST END - NEW ORLEANS GAGE 0.50 FT NAVD88

IMPACTS SHOULD BE MINIMAL WITH ONLY MINOR FLOODING OF MARSHLAND
AND POSSIBLY SOME LOW LYING SECONDARY ROADWAYS...PRIMARILY ON THE
NORTH SHORE. HOWEVER...LAKE PONTCHARTRAIN WATER LEVELS ARE
SENSITIVE TO PROLONGED PERIODS OF SOUTH OR SOUTHEAST WINDS. IF A
PROLONGED PERIOD OF STRONG SOUTHEAST OR SOUTH WINDS DEVELOP...
WATER LEVELS MAY BECOME MORE ELEVATED THAN CURRENTLY FORECAST...
REACHING 2 TO 3 FEET ABOVE NORMAL.

RESIDENTS IN LOW LYING AREAS AROUND LAKE PONTCHARTRAIN SHOULD
CONTINUE TO MONITOR WATER LEVELS AND LISTEN FOR ANY COASTAL FLOOD
STATEMENTS OR WARNINGS THAT MAY BE ISSUED AT A LATER DATE.

DM/FR
Special weather statement, May 13, 7:12 PM CDT, 1 hour 8 minutes before
LAZ034-035-140115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
712 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING POINTE COUPEE PARISH...
WEST FELICIANA PARISH...

AT 708 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF SIMMESPORT...OR ABOUT OVER
LETTSWORTH...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BATCHELOR...MORGANZA...WAKEFIELD...ST. FRANCISVILLE...SPILLMAN AND
NEW ROADS

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...QUICKLY RESULTING IN PONDING OF WATER AS
WATER HAS NOWHERE TO RUN OFF TO. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:10 PM CDTFlash Flood WarningLIXPointe Coupee, West Feliciana3 hr
May 13, 7:40 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana50 min
May 13, 9:19 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa41 min
May 13, 9:57 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa48 min
May 13, 10:01 PM CDTSpecial Marine WarningLIX44 min
May 13, 10:32 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint John the Baptist, Tangipahoa43 min
May 13, 10:35 PM CDTSpecial Marine WarningLIX55 min
May 14, 5:27 PM CDTRiver Flood WarningLIXSt. Mary19 days
May 14, 5:31 PM CDTRiver Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard13 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.